Texas, 2014

Rip Current in Texas, March 30, 2014

March 30, 2014 · NWS BRO · 1 event in 1 county or zone

Four teenagers were swimming in the Gulf of Mexico on South Padre Island, TX during a day with a Moderate risk of rip currents. The four teenagers were swimming past the third sandbar (about 100 feet from shore) in the vicinity of the Inverness Condominiums near the Good Hope Beach Access, when they became distressed.

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

Four teenagers were swimming in the Gulf of Mexico on South Padre Island, TX during a day with a Moderate risk of rip currents. The four teenagers were swimming past the third sandbar (about 100 feet from shore) in the vicinity of the Inverness Condominiums near the Good Hope Beach Access, when they became distressed. Rescue operations were conducted, and three of the individuals were brought to shore with injuries. The remaining individual was found to be face down in the surf and was brought to the shore. Despite medical treatment, the teenager (aged 18) was pronounced dead at the scene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Mar 30, 5:20 AM CST, 5 hours 10 minutes earlier.

Area forecast discussion, Mar 30, 5:20 AM CST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BROWNSVILLE TX
620 AM CDT SUN MAR 30 2014

.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.

&&

.AVIATION...SATELLITE IMAGES AND SURFACE OBSERVATIONS INDICATE
MOSTLY HIGH CLOUDS ACROSS THE CWA THIS MORNING. CEILINGS WERE NEAR
11000FT AT KBRO. VISIBILITIES WERE NEAR 6SM WITH FOG AT KPIL.
EXPECT VFR CONDITIONS TO PREVAIL TODAY THROUGH TONIGHT EVEN AS
MOISTURE RETURNS ACROSS THE AREA THIS AFTERNOON INTO THE EVENING
AS HIGH PRESSURE ACROSS SOUTH TEXAS AND THE WESTERN GULF OF MEXICO
MOVES EASTWARD.

&&

.PREV DISCUSSION... /ISSUED 339 AM CDT SUN MAR 30 2014/

SHORT TERM. /TODAY THROUGH MONDAY/...SATELLITE AND RADAR IMAGES
CONTINUE TO INDICATE ELEVATED CONVECTION ACROSS NORTHEAST MEXICO
EARLY THIS MORNING BUT WILL NOT MENTION POPS ACROSS THE CWA EVEN
AS MID TO UPPER LEVEL MOISTURE CONTINUES TO MOVE ACROSS THE RIO
GRANDE VALLEY THIS AFTERNOON WITH A WEAK SHORTWAVE TROUGH MOVING
EASTWARD. WILL CONTINUE TO SEE PATCHY FOG DEVELOP ACROSS THE
COASTAL SECTIONS THIS MORNING. SURFACE HIGH PRESSURE ACROSS THE
AREA WILL MOVE EASTWARD ALLOWING SOUTHEAST WINDS TO DEVELOP TODAY
AND INCREASE MONDAY AS A LOW LEVEL NOCTURNAL JET DEVELOPS ACROSS
THE CWA TONIGHT AND MOVES EASTWARD MONDAY. BOTH THE GFS AND NAM
CONTINUE TO BE IN GOOD AGREEMENT WITH TEMPERATURES TODAY THROUGH
MONDAY SO WILL CONTINUE WITH BLEND OF ADJUSTED MET/MAV MOS THROUGH
THE PERIOD.

LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...ZONAL FLOW ALOFT
SLOWLY BUCKLES TO THE SOUTHWEST BY MIDWEEK AS THE LARGE-SCALE
MIDLEVEL TROUGH DROPS DOWN THE CALIFORNIA COAST. AT THE SFC...HIGH
PRESSURE WILL SLOWLY TRANSIT EASTWARD ALONG THE IMMEDIATE GULF
COAST...WHILE THE NEXT SFC LOW DEVELOPS IN EASTERN COLORADO.
GRADIENT WILL BEGIN TO TIGHTEN AS EARLY AS TUESDAY...BUT MORE
SIGNIFICANTLY WEDNESDAY AND THURSDAY. SMALL CHANCE FOR SHOWERS
MAINLY WEDNESDAY AS MIDLEVEL IMPULSES ATTEMPT TO ENHANCE ANY
COASTAL SHOWER ACTIVITY. GETTING MORE PESSIMISTIC ON THE OVERALL
CHANCES FOR RAINFALL IN THE FIRST HALF OF THE WEEK. TEMPERATURES
WILL SOAR AGAIN...WITH HIGHS WEDNESDAY REACHING INTO THE LOW 90S.
AFTER WEDNESDAY...MODELS STILL NOT IN AGREEMENT WITH THE H5 TROUGH
FEATURES. THIS IN TURN IS BRINGING DIFFERENCES IN THE NEXT
ASSOCIATED COLD FRONT AND ITS EFFECT ON TEXAS. WILL AGAIN WAIT FOR
MODELS TO COME TOGETHER BEFORE FOCUSING RAINFALL POTENTIAL...AND
CONTINUE TO HOLD TEMPERATURES IN THE MID TO UPPER 80S UNDER
THICKER CIRRUS SHIELD.

MARINE...
TODAY THROUGH MONDAY...SEAS WERE NEAR 5 FEET WITH SOUTHEAST WINDS
NEAR 6 KNOTS AT BUOY020 EARLY THIS MORNING. LIGHT TO MODERATE
SOUTHEAST WINDS WILL PREVAIL ACROSS THE COASTAL WATERS TODAY BEFORE
THE PRESSURE GRADIENT INCREASES TONIGHT AS LOW PRESSURE DEVELOPS AND
DEEPENS ACROSS THE CENTRAL UNITED STATES. MODERATE TO STRONG
SOUTHEAST WINDS WILL PREVAIL ACROSS THE WESTERN GULF OF MEXICO
TONIGHT INTO MONDAY AS A RESULT. SMALL CRAFT ADVISORIES MAY BE
NEEDED FOR THE OFFSHORE WATERS TONIGHT AND FOR THE LAGUNA MADRE
MONDAY.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV

61
Hazardous weather outlook, Mar 30, 3:56 AM CST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
456 AM CDT SUN MAR 30 2014

TXZ248>257-311000-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
456 AM CDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DEEP SOUTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A MODERATE RISK OF RIP CURRENTS AT AREA BEACHES TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN ELEVATED RISK OF RIP CURRENTS IS LIKELY AT THE LOCAL BEACHES
THROUGH THE PERIOD.

WIND ADVISORIES POSSIBLE FOR CAMERON...WILLACY AND KENEDY COUNTIES
WEDNESDAY AND THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ130-132-135-150-155-170-175-311000-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
456 AM CDT SUN MAR 30 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GULF OF MEXICO AND THE
LAGUNA MADRE.

.DAY ONE...TODAY AND TONIGHT.

SMALL CRAFT ADVISORIES ARE POSSIBLE FOR THE OFFSHORE WATERS OF THE
LOWER TEXAS COAST TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SMALL CRAFT ADVISORIES ARE POSSIBLE FOR PORTIONS OF THE LOWER
TEXAS COASTAL WATERS MONDAY THROUGH THURSDAY AND ON SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

CASTILLO

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Cameron

When
March 30, 10:30 AM CST to 11:35 AM CST
Where
Coastal Cameron forecast zone
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Reported by
Fire Department/Rescue

An 18-year-old male swimming near the Inverness Condominiums near the Good Hope Beach Access drowned in a rip current. Three other individuals were rescued, all of whom were brought to shore with injuries and were transported to local hospitals for medical treatment.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Cameron2014-03-3018MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, March 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504726.